Arizona, 2023

Wildfire in Arizona, July 13 to 16, 2023

July 13 to 16, 2023 · NWS TWC · 2 events in 2 counties and zones

The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 13, 7:45 AM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 7:45 AM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
745 AM MST Thu Jul 13 2023

.SYNOPSIS...The favorable Monsoon flow that finally brought
deeper moisture and a daily chance of thunderstorms to the area
will waver as high pressure shifts overhead and northwest of the
area. Expect fewer storms as a result, along with hotter
temperatures bringing a possible return of excessive heat by this
weekend.

&&

.DISCUSSION...Some weak showers developed overnight and have
since dissipated, so development of storms could be delayed just
a tad this afternoon. Otherwise looking at the 12Z sounding,
there is a minimal amount of CAPE, limiting the deep convection
for this morning. Also in the sounding, there is a fair amount of
warm air aloft that will inhibit any deeper convection as well.
Moisture is still around with 1.76 inches of precipitable water in
the sounding as well as surface dew points in the upper 50s and
lower 60s, so that will aid in storm development. The upper level
high is currently located over the Arizona/New Mexico border. The
main question mark for the day is where that high shifts to. If
the high shifts eastward more into New Mexico, there will be more
difluence aloft and allow for some cooler temperatures aloft as
well, so some deeper convection could be possible for areas east
of Tucson in mainly the evening hours. However, if the high stays
in place or begins to shift westward, deeper convection will be
hard to get with the current dynamics in place.

&&

.AVIATION...valid through 14/12Z
SCT-BKN clouds AOA 10-15k ft MSL. SCT -SHRA/TSRA after 13/19Z.
SFC winds less than 10kts this morning, becoming WLY/NWLY this
afternoon 10 to 15 kts and gusty at times. Strong erratic
thunderstorm outflows possible in the afternoon and evening hours.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Afternoon thunderstorm activity diminishes as we
head into the weekend, with hotter temperatures returning. An
Excessive Heat Warning is in effect Saturday through Monday.

Looking into next week, a more favorable pattern for thunderstorm
activity moves into the area, resulting in an increase in
thunderstorm coverage and intensity by Monday.

&&

.PREV DISCUSSION... /issued 237 AM MST Thu Jul 13 2023/

Deep moisture still in place as our pattern change leads to a
broad area of upper level diffluence this morning. A few morning
showers around the area. Scattered showers with isolated embedded
thunderstorms possible in the morning hours. We'll pick up a weak
easterly steering component to our flow today that could bring
some outflow from the higher terrain later in the afternoon and
evening hours. Otherwise we will start to fight some warming aloft
that will eat into our convective potential today. Overall a slow
drying trend will become apparent as well.

Fewer thunderstorms into the weekend with strong high pressure
bringing near record heat to the area Saturday and Sunday.

Positive height anomalies build back east of the area early next
week, with a strong thunderstorm upswing likely Monday and/or
Tuesday. Next week looking particularly interesting with the
potential of an inverted trough rotating under the ridge the
second half of the week.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 6 AM Saturday to 11 PM MST Monday
for AZZ501>509.

&&

Tetrault

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 1:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Thu Jul 13 2023

AZZ503-132100-
Upper Santa Cruz River and Altar Valleys including Nogales-
126 PM MST Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Santa Cruz
County through 200 PM MST...

At 125 PM MST, Doppler radar was tracking a strong thunderstorm over
Rio Rico, or 9 miles northwest of Nogales, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rio Rico.

This includes Interstate 19 between mile markers 8 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3140 11106 3152 11111 3158 11094 3144 11090
TIME...MOT...LOC 2025Z 246DEG 8KT 3148 11101

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Upper Gila River and Aravaipa Valleys

When
July 13, 2:00 PM MST to July 16, 2:00 PM MST
Where
Upper Gila River and Aravaipa Valleys forecast zone
Reported by
Park/Forest Service
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.

Wildfire, Galiuro and Pinaleno Mountains

When
July 13, 2:00 PM MST to July 16, 2:00 PM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

The lightning caused Homestead Fire started on July 13 and burned 1,835 acres on the southwest side of the Pinaleno Mountains in southern Graham County before becoming contained on July 16. Fire suppression costs tallied $765,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125384, 1125385.